Spouses


(Lesley) #1

Hey, friends. So my husband of 8 years has had T1 since being 5 yo… so he’s 40 now. He has had some scary blood low-sugar episodes and I feel lost as to how to manage. Is there a resource?
Thank you.


(Linda) #2

Hi Lesley,
It is wonderful to hear your concern and support for your husband! Low BG is very scary for everyone involved. Personally I have found that using a pump and CGM has reduced my incidence of low BG’s tremendously. The pump can give very tiny doses of insulin which injections cannot. Also, the long acting insulin injections can inadvertently cause lows, which a pump does not use. I feel freer and more confident with my T1D with the pump/cgm. Also, I don’t need to “whip” out the needle kit every time I want to eat something. It’s already there so I just need to say; “I’m eating 37 grams of carbs” and the pump provides the necessary amount of insulin. It’s awesome. Now, the only times I encounter a low is if I have over guestimated a carb count. hope this helps!


(Bill) #3

Lesley,

I have not seen a written “guide” for dealing with a spouse’s/partner’s hypoglycemic episodes. I’m sure there is one out there.

I will offer these suggestions and “guidelines” (not “official,” but based on my experience).

If your husband is wearing an insulin pump, put it in “suspend” mode. That will temporarily stop the flow of insulin from his pump. Once the episode is completely resolved (blood glucose >100 mg/dl) turn the pump back on.

The first issue is your husband’s blood glucose level at the time you attempt to intervene. If he is still conscious, the task is to get him to consume 15 grams of fast-acting sugar (preferably glucose as opposed to sucrose). “Pure” fruit juice is convenient (juice boxes, a glass of juice, etc.). If he is still conscious but obviously “very low,” a packet of glucose gel (available at many supermarkets and drug stores) will work better.

After he consumes the 15 grams, immediately check his blood glucose. Check his blood glucose again in 15 minutes and, if he is still low, have him consume another 15 grams of glucose. Re-check his blood glucose level in another 15 minutes and continue this routine as needed.

Now, don’t be too “fastidious” about the “15 grams rule.” But do try to keep juice boxes/glucose gel packets around so he is always consuming a fixed amount of glucose with each “dose.” That helps prevent “over-treating” hypoglycemic episodes - “over-treating” leads to elevated blood glucose levels, which is another problem.

If he is unconscious, the only “tool” you have available is a Glucagon Kit. First, call 9-1-1 (if you are in the U.S.). Explain that your husband is unconscious and is in the throes of an insulin-induced hypoglycemic episode. Then, follow the instructions in the Glucagon Kit and administer the entire dose according to the instructions. (Familiarize yourself with the Kit as soon as you get it from the drug store - learn what’s in the Kit, and how to use it, before you have to use it.)

Once you have injected the Glucagon, ensure that your husband is still breathing and is as comfortable as possible. He will likely rouse in a few minutes. When the EMTs arrive let them “do their thing.” Check your husband’s blood sugar 5 to 15 minutes after giving the injection and adjust as necessary using the 15 grams/15 minutes procedure in the section above (if he has roused enough to safely swallow). If the EMTs (or you) want him taken to the hospital, make your decision and follow that decision.

Some people learn how to inject ampules of glucose intravenously. Research that technique with your husband’s physician - it takes training and skill (as well as the necessary equipment).

Behavior can change markedly during a more severe hypoglycemic episode. If that is part of your challenge, have a serious discussion with your husband (do this when his blood sugar is “normal”). Explain to him how his behavior hampers your ability to treat his hypoglycemia. Explain to him how “worrying” this is for you. Get him to promise to try to help you treat his hypoglycemic episodes. He will remember this promise even when his blood glucose is low.

When treating one of his hypoglycemic episodes, ask your husband to “help you by cooperating.” Say something simple like, “I need you to help me - please drink this.” Keep repeating the statement until he has consumed the glucose.

If he is resistant to having you check his blood glucose level, use a similar approach (i.e., “I need you to help me - we need to know what your blood glucose level is.”). Repeat the statement until you get his cooperation.

Please be aware that oral-motor functions can be hampered during a more severe hypoglycemic episode. This can make it almost impossible to chew, and very difficult to swallow safely. Ask your husband if he has ever experienced such. If he has, plan to use a glucose gel to treat hypoglycemic episodes; they are easier to swallow and there is much less chance that he will aspirate the gel, compared to a thin liquid like a juice. Don’t even think about using glucose tablets to treat a more severe episode; in my opinion they are absolutely inappropriate because of the oral-motor demands and the risk of aspirating larger bits-and-pieces.

After the hypoglycemic episode is resolved, sit down and talk about how your efforts worked, and how you felt about the whole episode. Thank your husband for being as cooperative as he was. This discussion/thanks will make it easier for him to better-manage his behavior during the next episode.

Hope this helps a bit. Others will chime in.

Bill


(Dennis J. Dacey, PwD) #4

Thank you @BillHavins for writing this concise set of directions; and Lesley @lboyce01 I suggest that you and your husband [when your husband is "normal] read this together and talk openly. I’ll also urge you to share with your husband the “upset” you suffered because of his episode - I hadn’t expected that before my wife had to summon the paramedics because she found me unconscious.
I’d also, with Bill’s permission, like to add some more pointers; things I’ve learned from my wife and from our daughter who served for 30 years as County paramedic and in hospital ER.

  • Pump Suspend remote control is handy; my wife can suspend my pump from a distance;
  • When checking BG after treating a “low”, always make certain the finger is clean;
  • Glucose Gels [a tube of cake frosting works too] are often better than juice if oral-motor function is impaired; the glucose is absorbed, once squirt between the lips, even without swallowing;
  • Once the patient is relatively responsive, prepare a meal for him of longer acting [a PB sandwich] carbs.

It may take a day for someone who has a severe hypoglycemic event to recover.


(Bill) #5

@lboyce01 Lesley,

Dennis made a good point when he wrote:

You may have heard of someone experiencing a “postictal state” following a seizure. A similar “condition” exists after a person experiences a “severe” hypoglycemic episode (a blood glucose leve of, say 35 mg/dl or less). Some hypoglycemic episodes can actually produce seizures.

Here’s the point, after a “severe” hypoglycemic episode is resolved, the person may be very tired and their thinking may seem very slow. These symptoms usually resolve over time. As Dennis wrote, it may take the person a day or so before their energy level and mentation speed return to normal.

Don’t be surprised if your husband demonstrates such symptoms after a “severe” episode. Ask him to continue to check his blood glucose level every couple of hours or so, so you can feel comfortable that he is not slipping into another hypoglycemic episode.

Good luck to the two of you! You can manage this.

Bill


(Lesley) #6

Thank you for these wonderfully helpful responses. I have not seen any assistance to this level in how to manage low episodes. It’s a weird position where I am involved but only indirectly so the resources aren’t printed for spouses/care givers. I will have to look at these further and let them sink in. It’s been a bad few months with multiple episodes and he is looking for a cgm and maybe a pump - something that he’s always resisted - but it looks like these are the best and most stable options.
There are times when he’s severely low and the glucagon is the obvious answer, other times I need to convince him to take the glucose gel paks- the convincing can be the tricky part. Thank you for touching on all aspects of the lows as you’ve given me many tools to work with here, in both situations.

These detailed responses are so helpful. You have a wonderfully warm and extremely useful community here.

Thank you so much!